Florida, 2017

Damaging Wind in Florida, July 5, 2017

July 5, 2017 · NWS JAX · 1 event in 1 county or zone

A deep layer ridge axis was across the forecast which limited convective development compared to recent days. A couple of isolated strong storms developed during the late afternoon and early evening which produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A deep layer ridge axis was across the forecast which limited convective development compared to recent days. A couple of isolated strong storms developed during the late afternoon and early evening which produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 5, 1:34 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 1:34 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
234 PM EDT Wed Jul 5 2017

.NEAR TERM /Through Thursday/...
Scattered storms have developed on the Gulf coast sea breeze in
the Big Bend region to the west and southwest of Gainesville and
isolated showers have developed near Baxley and across Marion
County. Showers and storms will continue to develop across the
interior towards I-75 through the afternoon and into the early
evening before dissipating. There is a little more instability
aloft compared to yesterday, and some storms could become strong
with gusty winds and frequent lightning the main impacts.
Temperatures were mainly in the low to mid 90s across the region,
and expect heat indices in the 102-108F range to continue this
afternoon. Overnight lows will be muggy with temperatures in the
70s.

500mb ridge axis will remain centered a couple hundred miles east
of the region through Thursday, with the ridge axis extending
across the Florida/Georgia border. The low/mid level ridge axis
across north central Florida today will move northward across
northeast Florida on Thursday. Models indicate as the ridge shifts
northward that drier air will move into north central and
portions of northeast Florida on Thursday, with precipitable water
values of 1.5 inches or less. This will lead to mainly dry
conditions southeast of a line from Gainesville to St. Augustine.
The Gulf coast sea breeze will move inland, with scattered showers
and storms moving into the Big Bend area after 18Z, with storms
pushing inland of the Suwannee River basin around 20-21Z. Isolated
to scattered storms are then forecast to develop along I-10
northward between 21-00Z as moisture rotates northeastward from
the Gulf. Afternoon temperatures will be hot once again, with
highs in the 90s and heat indices of 102-108F.

.SHORT TERM....Thu night through Sat...

Above normal warmth and below normal rain chances will continue
with the 1000-700 mb ridge axis lingering across the forecast area
through Fri. The presence of this ridge axis will continue to
suppress convective growth and the dry mid level air will limit
convective converge of diurnally enhanced sea breeze and airmass
triggered thunderstorms. Thu evening sea breeze convection will
fade across inland areas, west of Highway 301. On Friday, the
surface ridge axis settles farther south as a lee side trough
deepens down the Appalachians ahead of an approaching surface
front. This pattern transition will bring a stronger west coast
sea breeze front across the local area and focus the highest rain
chances east of Highway 301 where sea breezes and outflows
converge in the late afternoon and evening. Sat deeper moisture
settles across SE Georgia in advance of the approaching surface
front with rainfall expected increasing in coverage through the
day across SE Georgia along this moisture axis. Addition
convection will begin to develop along the sea breezes across NE
Florida, although expect more limited coverage due to drier air.
Once again a stronger west coast sea breeze will focus the
strongest convergence west of Highway 301 Saturday afternoon and
evening. There is the potential for a few strong to isolated
severe storms each afternoon and evening with wet downbursts the
primary hazard.

Temperatures will trend above normal with highs in the low/mid
90s with heat index values 100-105 degrees. Muggy conditions will
continue at night with low temperatures ranging generally in the
70s, although a few inland locations could realize upper 60s Fri
and Sat morning.

.LONG TERM...Sun through Wed...

An extended period of above normal rain chances with moist SW
steering flow across the local area between a mean layer trough
upstream across the eastern Gulf Coast region and high pressure
extending across south Florida. PWAT values range near 1.8 to 2
inches each day with a more dominant west coast sea breeze
triggering convection and a weak frontal zone stalling and become
diffuse across SE GA through Tue. Late Tue into Wed the Bermuda
ridge across the Atlantic begins to retrograde westward over
central Florida, which will increase subsidence and lower rain
chances back near climo values with flow transition to SSE and a
slightly more dominant east coast sea breeze. Temperatures will
trend more toward climo values with an increase in cloud cover and
precip with max values in the lower 90s and low temperatures
above normal in the 70s.

&&

.AVIATION...
Prevailing VFR conditions through the period. Storms may develop
near KGNV late this afternoon into the evening, and left the VCTS
and TEMPO groups. An isolated shower/storm could get near KVQQ,
but left out of TAF. East to southeast winds 10 knots will prevail
this afternoon, with light and variable winds overnight.

&&

.MARINE...
Surface ridge of high pressure will remain just south of our
waters, maintaining southerly 10-15 kt winds and 2-4 ft seas
through the week. A weak cold front will move into the southeast
states late in the weekend. This feature and increased westerly
flow aloft may bring higher chance of thunderstorms to area
coastal waters Friday through Sunday.

Rip Currents: Low risk of rip currents through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  75  95 /  30  30  20  20
SSI  79  92  78  92 /   0  10  10  20
JAX  75  96  76  94 /   0  10  10  20
SGJ  74  91  77  91 /   0  10  10  20
GNV  73  95  74  94 /  30  20  20  30
OCF  74  95  74  93 /  30  20  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Enyedi/Corless
Hazardous weather outlook, Jul 5, 3:42 AM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
442 AM EDT Wed Jul 5 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-060845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
442 AM EDT Wed Jul 5 2017

...HIGH HEAT INDICES AGAIN TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

High temperatures in the mid to upper 90s this afternoon combined
with the humidity will create heat index values up to 102 to 108
degrees.

Isolated to scattered thunderstorms are expected this afternoon
and early evening. The highest thunderstorm chances will be
across inland northeast Florida counties, between 3 pm and 8 pm.
Strong gusty winds...frequent lightning and heavy downpours will
be possible in the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are expected Thursday through
Friday in the afternoon and evening hours. An increased threat of
thunderstorms is expected Saturday through Tuesday. Locally heavy
rainfall...strong gusty winds...and frequent lightning will be
possible in the strongest thunderstorms.

High temperatures in the lower to mid 90s combined with the
humidity will create heat index values of 100 to 106 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 5, 3:13 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT WED JUL 5 2017

FLZ040-052045-
Marion FL-
413 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION COUNTY UNTIL
445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ocala Airport, or near Ocala, moving west at 20 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage. Heavy downpours and small hail are also possible.

Locations impacted include...
Ocala, Ocala Airport and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2909 8240 2936 8240 2934 8212 2914 8210
TIME...MOT...LOC 2012Z 105DEG 15KT 2922 8220

ZIBURA
Special weather statement, Jul 5, 3:17 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
417 PM EDT WED JUL 5 2017

FLZ031-052045-
Bradford FL-
417 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRADFORD COUNTY
UNTIL 445 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Starke, moving west at 10 mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Starke, Sampson and Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3000 8207 2984 8208 2986 8227 3002 8224
TIME...MOT...LOC 2017Z 081DEG 10KT 2990 8210

ZIBURA

The radar

The Jacksonville radar (KJAX), 82 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
July 5, 3:40 PM EST
Where
Bradford County, 1.38 mi ESE of Hampton Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.860, -82.150

Several trees were blown down near County Road 18 along both sides of U.S. Highway 301 in Hampton. A few trees feel onto power lines. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707456.